Arizona, 2014

High Wind in Arizona, May 6, 2014

May 6, 2014 · NWS FGZ · 1 event in 1 county or zone

A low pressure system approaching Arizona from the Pacific Northwest brought southwest winds to northern parts of the state. Several locations reported wind gusts over 50 MPH.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A low pressure system approaching Arizona from the Pacific Northwest brought southwest winds to northern parts of the state. Several locations reported wind gusts over 50 MPH. One station in northwestern Yavapai county reported a peak wind gust of 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 6, 9:00 AM MST, 4 hours 5 minutes earlier.

Area forecast discussion, May 6, 9:00 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST TUE MAY 6 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM APPROACHING FROM THE PACIFIC
NORTHWEST WILL BRING STRONG SOUTHWESTERLY WINDS TODAY ALONG WITH
COOLER TEMPERATURES. ON WEDNESDAY...THIS SYSTEM WILL MOVE ACROSS
ARIZONA RESULTING IN A CHANCE OF SHOWERS. FAIR AND WARMER WEATHER
WILL RETURN FOR THE END OF THE WEEK.

&&

.DISCUSSION...AN APPROACHING AREA OF LOW PRESSURE WAS LOCATED ALONG
THE CALIF COAST THIS MORNING AND CONTINUES TO MOVE TO THE SOUTHEAST.
EXPECT WINDY CONDITIONS TO DEVELOP BY LATER THIS MORNING AND CONTINUE
THROUGH THE DAY AND INTO THE EVENING. A WIND ADVISORY AND A RED FLAG
WARNING REMAIN IN EFFECT FOR PORTIONS OF NRN AZ TODAY.

THE LOW PRESSURE SYSTEM WILL MOVE ACROSS AZ ON WEDNESDAY BRINGING A
DECREASE IN WINDS...MUCH COOLER TEMPS...AND A CHANCE OF RAIN AND
MOUNTAIN SNOW SHOWERS. SNOW LEVELS WILL BRIEFLY FALL TO 6500-7000
FEET DURING THE DAY WEDNESDAY BUT LITTLE OR NO SNOW ACCUMULATION IS
EXPECTED BELOW ABOUT 8000 FEET. RAIN/SNOW AMOUNTS WILL GENERALLY BE
LIGHT AS THIS SYSTEM HAS NOT BEEN ABLE TO TAP INTO ANY SUBSTANTIAL
MOISTURE POOL ACROSS THE PACIFIC.

ECMWF AND GFS STILL DIFFER ON THURSDAY WITH THE ECMWF CONTINUING TO
INDICATE A SLIGHT CHANCE OF SHOWERS AS A SECOND S/W TROUGH SWINGS
ACROSS THE AREA. WILL CONTINUE TO CARRY A SLIGHT CHANCE OF SHOWERS
IN THE FCST FOR THIS PERIOD.

A DRY NW FLOW DEVELOPS LATER IN THE WEEK AND TEMPS WARM BACK TO
SEASONABLE READINGS. ANOTHER PACIFIC STORM SYSTEM WILL APPROACH THE
REGION EARLY NEXT WEEK BRINGING COOLER TEMPS AND INCREASING WINDS.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT VFR CONDITIONS ACROSS ALL
OF  NRN AZ THROUGH 12Z WEDS. SOUTH-SOUTHWEST WINDS OF 10 TO 15 KT
INCREASING TO 20 TO 25 KT GUSTS 35 TO 45 KT THROUGH 03Z WEDS THEN S
BECOMING 5 TO 15 KT. AFT 12Z WEDS...COCONINO COUNTY TO SEE AREAS BKN
CIGS 2500 FT AGL WITH -SHRA/-SHSN.

&&

.FIRE WEATHER...STRONG SOUTHWEST WINDS WILL DEVELOP TODAY AS A LOW
PRESSURE SYSTEM APPROACHES ARIZONA. HUMIDITY LEVELS WILL BE ON THE
INCREASE OVER WESTERN ARIZONA WITH CRITICAL FIRE CONDITIONS SHIFTING
TO THE NORTHEAST PORTION OF THE STATE. ON WEDNESDAY...THE LOW CENTER
WILL PUSH ACROSS THE AREA WITH LIGHTER WINDS AND A GOOD CHANCE OF
RAIN AND HIGHER ELEVATION SNOW SHOWERS.

THURSDAY THROUGH SATURDAY...LOW PRESSURE WILL MOVE TO THE NORTHEAST
OF ARIZONA. A FEW SHOWERS WILL LINGER ON THURSDAY BUT ALL IN ALL
WARMER AND DRIER WEATHER IS EXPECTED WITH BREEZY CONDITIONS EACH
AFTERNOON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR AZZ105-109>114-117-139-140.

WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR AZZ004>017-039-040.

&&

PUBLIC.........DB
AVIATION.......DL
FIRE WEATHER...MCCOLLUM

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, May 6, 3:41 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
341 AM MST TUE MAY 6 2014

AZZ004>018-037>040-070400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
341 AM MST TUE MAY 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL PUSH INTO WESTERN
ARIZONA TODAY. THIS WILL PRODUCE STRONG SOUTHWEST WINDS OF 20 TO
35 MPH WITH GUSTS AS HIGH AS 50 MPH. A WIND ADVISORY IS IN EFFECT
FROM LATE MORNING UNTIL EARLY EVENING. SEE PRODUCT ID PHXNPWFGZ
FOR DETAILS. THERE MAY BE AREAS OF BLOWING DUST CREATING REDUCED
VISIBILITY IN THE VALLEYS OF NORTHEAST ARIZONA. COMBINED WITH LOW
RELATIVE HUMIDITY IN NORTHEAST ARIZONA...THESE WINDS WILL ALSO
CAUSE CRITICAL FIRE WEATHER CONDITIONS AND A RED FLAG WARNING
REMAINS IN EFFECT. SEE PRODUCT ID PHXRFWFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL DEVELOP BY WEDNESDAY
AS THE LOW PRESSURE SYSTEM PASSES THROUGH THE NORTHLAND.
REGARDLESS...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL
BE LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Yavapai County Mountains

When
May 6, 1:05 PM MST
Where
Yavapai County Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
34.600, -112.554 (the zone’s center; the record gives no point)

An anemometer 5 miles south-southwest of Ash Fork recorded a peak wind gust of 60 MPH (at 10 feet).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2014Every state in 2014This day in weather historyWarnings in Arizona, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519373.